Minnesota, 2023

Heavy Snow in Minnesota, March 1, 2023

March 1, 2023 · NWS DLH · 8 events in 8 counties and zones

A quick moving clipper system brought a swath of heavy snow to mainly the southern half of the Northland through the day on the 1st. Snowfall totals of 4 to 8 inches were common along and south of the Iron Range.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A quick moving clipper system brought a swath of heavy snow to mainly the southern half of the Northland through the day on the 1st. Snowfall totals of 4 to 8 inches were common along and south of the Iron Range. A small area of higher amounts on the order of 12 to 14 inches was embedded withing this area of snowfall. Strong winds on the backside of the system led to blowing and drifting snow into the 2nd before high pressure built in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 28, 11:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1131 PM CST Tue Feb 28 2023

.DISCUSSION...(This evening through Monday)
Issued at 153 PM CST Tue Feb 28 2023

Summary: Snow showers expected tonight through Wednesday will
bring a widespread 3-5 inches across the Northland, with localized
higher totals of 6-7 inches. Winter WEather Advisories are in
effect for areas expecting to see 4 inches or more. Quiet weather
will soon follow for the majority of the weekend, before an active
pattern returns next week.

Tonight into Wednesday, a shortwave trough will move through the
Upper Midwest, bringing snow showers to the region. A combination
of strong upper level forcing, high lapse rates, and thin bands of
frontogenesis will likely bring snow totals greater than 3
inches, despite this being a fast-moving system. The greatest
uncertainty is where the northern edge of over 3 inches will
reach. High-res models have been showing a band of frontogenesis
in the Iron Range that will bring snow a little ahead of the low
pressure system. However, this has only increased in the latest
model runs this morning, and the exact location and strength of
the frontogenesis band could further change in future model runs.
Therefore, the majority of the Iron Range is left out of the
Winter Weather Advisory for the time being. However, as this
system has shifted north, resultant higher totals along the
Highway 2 corridor have caused all of Cass, Aitkin and Carlton
counties as well as southern St. Louis and Itasca counties to the
Advisory. There is also a chance for up to one inch per hour
snowfall rates where strongest forcing occurs, which could lead to
isolated areas near the Brainerd Lakes to accumulate up to 6
inches. If confidence increases that totals of 6 inches or more
will become more widespread, an upgrade to a Winter Storm Warning
may be needed.

As winds veer to the northeast tomorrow, lake enhanced/lake
effect snow showers will continue for the South Shore. Isolated
areas of snow totals around 6 inches is possible under these snow
showers. Lake effect will continue into Thursday evening before an
area of subsidence ahead of a high pressure inhibits any snow
showers.

After this system moves out, a high pressure system will bring
quiet weather for the latter half of the week and the weekend.
Temperatures will be above average, with highs in the mid to upper
30s.

Models show a a shortwave trough moving through the Northland
again in the beginning of next week. Snow showers are possible
with this system across the area, but a lot of uncertainty remains
on placement and timing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CST Tue Feb 28 2023

A winter system is moving across the Northern Plains overnight
and will spread light snow across the region. As we head towards
sunrise the snow intensity is expected to ramp up. Models are
coming into good agreement and advertising a band of heavy snow
sliding across BRD and towards DLH/HYR. HIB may be too far north
but we will have to wait and see how this trends. Expect ceilings
and visibilities to drop to IFR or lower through the forecast
period. Gusty winds out of the east and northeast will also lead
to blowing snow today.

&&

.MARINE...
Issued at 153 PM CST Tue Feb 28 2023

Strong gusts out of the west to northwest are expected to
decrease overnight as they veer to the northeast with a low
pressure approaching. Winds will then increase again throughout
Wednesday morning and last into late Wednesday evening. Wind gusts
will mainly remain at 30 kts or less, but isolated gales are
possible, especially at the head of the lake and around the
Apostle Islands. As the system moves off to the east, winds will
decrease once again, and will remain at 5-10 kts with gusts up to
15 kts for the rest of the week and through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  20  25   7  25 /  60  80  30   0
INL   5  18  -5  26 /  10  10   0   0
BRD  22  28   4  27 /  80  80  10   0
HYR  23  32  10  31 /  70  90  30   0
ASX  20  30  12  28 /  60  80  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Wednesday for WIZ001>004-
     006>009.

MN...Winter Weather Advisory until 3 PM CST Wednesday for MNZ025-026-
     035-037.

     Winter Weather Advisory until 3 PM CST Wednesday for MNZ033-034-
     036-038.

LS...Small Craft Advisory from 7 AM to 8 PM CST Wednesday for
     LSZ140>142.

     Small Craft Advisory from 4 AM Wednesday to 2 AM CST Thursday
     for LSZ143>146.

     Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
     for LSZ147-150.

     Small Craft Advisory from 7 AM to 9 PM CST Wednesday for LSZ148.

&&

DISCUSSION...Kossen
AVIATION...Britt
MARINE...Kossen
Hazardous weather outlook, Feb 28, 3:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CST Tue Feb 28 2023

MNZ025-026-033>038-WIZ001>004-006>009-012145-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A fast-moving clipper system will enter the area this evening and
bring accumulating snow through tonight with accumulations around
1 to 3 inches, mainly in northeast Minnesota. Winter Weather
Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow will continue through the day on Wednesday
with additional snowfall amounts ranging from around 2 to 4
inches, leading to widespread storm total snowfall amounts from 3
to 5 inches and some locally higher amounts up to 6 to 7 inches
possible from the Brainerd Lakes region in east central Minnesota
to Bayfield county in northwest Wisconsin. Winter Weather
Advisories are in effect.

Additional wintry precipitation chances will be possible late
Sunday into next week Monday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight through Wednesday to the National Weather Service.

LSZ121-140>148-150-012145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
345 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty southwest winds will continue until this evening. Small
Craft Advisories remain in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast winds are likely to increase on Wednesday morning and
remain strong through the day. Waves will be building on Wednesday,
mainly impacting the South Shore and Twin Ports. Conditions will
likely become hazardous to smaller vessels on Wednesday.

MNZ010>012-018>021-012145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-
345 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Light snow is possible tonight with accumulations up to 1 to 2
inches, mainly around the Iron Range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow will continue on Wednesday with additional
accumulations up to 1 to 3 inches possible, mainly around the Iron
Range.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight through Wednesday to the National Weather Service.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Itasca

When
March 1, 1:00 AM CST to 7:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 7 inches were reported across southern Itasca County with a high report of 7.8 inches in Jacobson.

Heavy Snow, Southern Lake

When
March 1, 4:00 AM CST to 7:00 PM CST
Where
Southern Lake forecast zone
Reported by
Public
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were reported across southern Lake County with higher reports to around a foot near French River.

Heavy Snow, Northern Cass

When
March 1, 4:00 AM CST to 5:00 PM CST
Where
Northern Cass forecast zone
Reported by
Public
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals varied greatly across the northern portion of Cass County with totals of 4 to 8 inches reported. A high report of 14 inches was reported about near Outing.

Heavy Snow, Southern Cass

When
March 1, 4:00 AM CST to 7:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 2 inches in the southern portion of southern Cass County to around 6 inches in the northern portion. A high report of 8.5 inches was received from the Pine River area.

Heavy Snow, Southern St. Louis / Carlton

When
March 1, 5:00 AM CST to 7:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Public
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were common across Carlton and southern St. Louis counties with heavier amounts as high as 12.1 inches reported in the Duluth area.

Heavy Snow, Crow Wing

When
March 1, 5:00 AM CST to 7:00 PM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were received from around the county with a high report of 10.5 inches near Outing.

Heavy Snow, Central St. Louis

When
March 1, 6:00 AM CST to 6:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall amounts were generally in the 2-5 inch range across the central portion of St. Louis County, but a total of 6 inches was recorded near Island Lake.

Heavy Snow, Northern Aitkin

When
March 1, 7:00 AM CST to 4:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were received from the northern portion of Aitkin County with a high report of 7.8 inches near Jacobson.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085305, 1085297, 1085303, 1085307, 1085296, 1085308, 1085295, 1085310.